Skip to main content
  1. Life
  2. Health & Fitness
  3. Healthcare

FDA: Beware of numbing gels used to treat teething in babies

See also

Using numbing gel on your baby’s gums when she’s teething is safe and effective, right? Wrong. The Food and Drug Administration recently notified health professionals and caregivers for infants that prescription oral viscous lidocaine 2% solution and over-the-counter benzocaine should not be used to treat infants and children with teething pain.

The agency is now requiring a special warning be added to the prescribing information for lidocaine products to highlight this information. Oral viscous lidocaine solution is not approved for treating teething pain, and its use in infants and young children can cause serious harm -- even death.

Surface pain relievers for the gums wash out of the baby’s mouth quickly, so they are not effective. And when too much viscous lidocaine is given to infants and young children, or they accidentally swallow too much of it, it can result in seizures, severe brain injury, and heart problems. Cases of overdose due to wrong dosing or accidental ingestion have resulted in infants and children being hospitalized or even dying.

The FDA is issuing the lidocaine warning because earlier this year, it had received 22 reports of serious adverse reactions, including deaths, in infants and young children aged five months to 3.5 years of age who had receive oral viscous lidocaine 2% solution. They had received the solution for mouth pain such as teething. Some of the children had accidentally ingested the gel.

Because of these reports, the FDA is now saying that health care professionals should not prescribe or recommend this product for teething pain. Parents and caregivers should follow these treatments for teething pain, recommended by the American Association of Pediatrics (AAP):

• Use a teething ring chilled in the refrigerator (not frozen).
• Gently rub or massage the child’s gums with your finger to relieve the symptoms.

The FDA is also encouraging parents and caregivers not to use topical medications for teething pain that are available over the counter (OTC) because some of them could be harmful as well.

The FDA notes that teething is a “normal part of childhood” and that it can – and should – be treated without prescription or OTC medications.

“Too often well-meaning parents, grandparents and caregivers want to soothe a teething baby by rubbing numbing medications on the tot's gums, using potentially harmful drugs instead of safer, non-toxic alternatives,” the agency explains.

The agency previously recommended that parents and caregivers not use OTC benzocaine products for children younger than two, except under the advice and supervision of a health care professional. Benzocaine—which, like viscous lidocaine, is a local anesthetic—can be found in such OTC products as Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase.

The use of benzocaine gels and liquids for mouth and gum pain can lead to a rare but serious—and sometimes fatal—condition called methemoglobinemia, a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. Children under two years old appear to be at particular risk.

Since 2006, the FDA has received 29 reports of benzocaine gel-related cases of methemoglobinemia. Nineteen of those cases occurred in children, and 15 of the 19 cases occurred in children under 2 years of age, says FDA pharmacist Kellie Taylor, PharmD, MPH.

The agency repeated the warning in April 2011 and remains particularly concerned about the use of OTC benzocaine products in children for relief of pain from teething, says Taylor. Symptoms of methemoglobinemia may be difficult to detect or associated with benzocaine products.

Thus, the FDA recommends that parents and caregivers not use benzocaine products for children younger than 2 years, except under the advice and supervision of a health care professional.

Symptoms of methemoglobinemia include:

• pale, gray, or blue-colored skin, lips and nail beds
• shortness of breath
• fatigue
• confusion
• headache
• light-headedness
• rapid heart rate

Symptoms may occur within minutes to hours after benzocaine use, the agency warns, and should be considered an emergency.

The Institute for Safe Medication Practices (ISMP)—a nonprofit organization dedicated to preventing medication errors—has received reports of teething babies suffering overdoses of viscous lidocaine. Symptoms include jitteriness, confusion, vision problems, vomiting, falling asleep too easily, shaking and seizures.

The drug also cause difficulty swallowing and cause chocking or breathing in food. “It can lead to drug toxicity and affect the heart and nervous system," says Michael R. Cohen, RPh, MS, ISMP president.

Parents may unknowingly give their babies too much lidocaine, especially if she keeps fussing, says Cohen. They may put the lidocain into a baby's formula or even soak a pacifier or a cloth in it, then put that in their baby's mouth. The result is that how much lidocaine the baby is getting is not measured, and it may be too much.

"Teething is a normal phenomenon; all babies teethe," says Ethan Hausman, M.D., a pediatrician and pathologist at FDA. "FDA does not recommend any sort of drug, herbal or homeopathic medication or therapy for teething in children."

Advertisement

Life

  • ESPYS party
    Athletes and celebrities hit the red carpet at Body at the ESPYS party
    Today's Buzz
  • Using metalic paint
    Metallic paint can be used to refinish furniture or to create the illusion of a larger space
    Camera
    5 Photos
  • Gardening
    Have you ever started a garden and found a lone tomato straggler in with the strawberries?
    Camera
    7 Photos
  • Adopt a shelter cat
    Ten great reasons to adopt a shelter cat: Just ask Willie Nelson's family
    Camera
    9 Photos
  • Chikungunya virus
    Health news: Chikungunya virus has hit a man in Florida
    Camera
    5 Photos
  • Oaks Spa
    Just keep moving is theme at Oaks at Ojai, California’s primo budget spa
    Camera
    6 Photos